Overdosing on antidepressants poses health hazards as well as endangers one’s life. Patients may overdose on antidepressants both intentionally and unintentionally. No matter the cause, it is important to be aware of how to manage antidepressants overdose and how to prevent it.
Learn About Antidepressants Overdose:
Can One Overdose On Antidepressants?
There are various ways in which an individual could OD on antidepressants. One of them is the intentional intake of a large amount of pills to harm themselves:
- An increased number of teenagers and young adults choose to poison themselves with depression drugs due to feelings of distress or conflicts in a school or family.
- Some individuals increase the dose in an attempt to potentiate the drug’s effects, without being aware of the dangers they expose themselves to.
- There are also those who are under the false belief that if these drugs improve mood, taking a higher dose would make them happy.
- Others feel that the medication takes too long to work and take more pills, trying to make them work faster. This happens to those who are not properly informed on how fast antidepressants work.
The most common overdoses are with tricyclic antidepressants, but it is also possible to OD on SSRIs and SNRIs.
Overdose on antidepressants can also happen when combining depression medication with some foods, such as grapefruit. This fruit contains furanocoumarins, chemicals that disrupt the enzyme that breaks down the medication. This means that the depression drugs are not broken down properly, and even a safe dose can increase to dangerous levels. If the drug is absorbed too quickly, it can cause nausea, dizziness, and even an overdose.
For some people, depression drugs can make the illness worse, leading to an increased risk of hostility, suicide by overdose, and sometimes homicidal behavior.
Signs And Symptoms Of Overdose
What happens if one takes too many antidepressants depends on the case. However, there are common side effects, which vary in intensity from mild to severe. The symptoms depend on how many pills were ingested, how sensitive the individual is to that specific drug, and if the depression medication was mixed with other drugs. These symptoms are similar to those of antidepressants withdrawal.
Mild symptoms of antidepressants overdose
- Dilated pupils
- Dry mouth drowsiness
- Blurred vision
- High blood pressure
Severe symptoms of antidepressants overdose
- Increased heart rate
- Low blood pressure
- Respiratory depression
- Cardiac arrest
Antidepressants Overdose And Suicide Risk
Why Do Antidepressants Cause Suicidal Thoughts?
In some cases, depression drugs do the opposite of what they are supposed to do. Occasionally, antidepressants cause suicidal thoughts, especially in teenagers and young adults, mainly in the first weeks of the treatment or when the dosage is changed. No one knows exactly what the link between antidepressants and suicide is.
On the other hand, discontinuing the treatment cold turkey increases the chances of suicide by 500% and the attempted suicide risk by 700%.
The suicides rates caused by antidepressants in the US increased dramatically between 1953 and 1957 and then between 1983 and 1987, from 2.46 to 9.64 per 100,000 individuals aged 15 to 24. But after 1987. When the SSRIs were introduced, these rates started to drop from 9.48 to 6.78 per 100,000 individuals.
Antidepressants-Suicide Law & Lawsuits
As mentioned before, some people, especially young ones, experience an increased urge towards self-harm and suicide while on antidepressant treatment, being more prone to take an overdose. There are many lawsuits involving antidepressants-related suicide, but only few of them go to trial.
After a buzz around overdose on antidepressants and related deaths, the regulation became stricter. Since 2004, the FDA urged all manufacturers to include warnings on antidepressants regarding the need to monitor people under treatment of depression for the emergence of suicidal thoughts and worsening depression.
Still, there is no direct warning that antidepressants increase suicidal thoughts. Rather, the prescription information indicates that there is a concern that caused by medication side effects such as anxiety, agitation, panic attacks, and mania may represent precursors to emerging suicidality.
Can One Overdose On Antidepressants And Die?
Overdosing on antidepressants is life-threatening. Despite the fact that antidepressants without prescription are not available, patients often neglect a doctor’s instructions and take improper amounts to increase effects.
Factors such as the person’s weight and age, the presence of preexisting conditions, how the body metabolizes the drug, and if the antidepressant was taken with other drugs or alcohol, can make an overdose lethal or not.
The most crucial factor for overdose is the type of antidepressant:
|TCAs||Tricyclic antidepressants overdose has the highest number of lethal cases. The daily recommended dose for TCAs varies between 40 and 150 mg per day, and a fatal dose is considered at 1,000 mg, but even 200 mg can prove fatal to some people. An analysis of deaths caused by acute poisoning, a rate of 20% was caused by antidepressants, with 95% of them being TCAs. A report from 2017 placed TCAs on the list with the top 25 drugs, which caused the highest number of overdose deaths.|
|SSRIs||Selective serotonin reuptake inhibitors are believed to be safe antidepressants. That is why, if the drug is taken alone, an overdose is rarely fatal.|
|SNRIs||Serotonin-norepinephrine reuptake inhibitors are somewhere between TCAs and SSRIs when it comes to toxicity. The recommended dose of SNRIs varies from 75 to 225 mg per day, and a lethal dose can be at 2,000 mg. But most of SNRIs overdoses are not fatal if the medication is not mixed with other drugs or alcohol.|
|MAOIs||Monoamine oxidase inhibitors are not prescribed as much anymore, being considered an older class of antidepressants. The daily dosage of MAOIs varies between 6 mg and 90 mg, depending on the drug. An overdose on these antidepressants can occur at 2mg/kg of weight and usually when combined with other drugs or alcohol.|
Antidepressants Overdose First Aid
A person who has overdosed on antidepressants needs emergency treatment. When an overdose is suspected, call the ambulance right away. While waiting for the emergency services, the person should stay calm and keep the body cool. There are two scenarios:
- If the person is found unconscious, turn them into the “coma position” – the body facing down, the head turned to one side, and one knee slightly bent. The airway should be clear, and the person’s breathing and pulse checked regularly.
- If there is no pulse, the CPR maneuver can be applied after the victim is turned on the back. Before starting CPR, call the ambulance and tell them the victim is in cardiac arrest, so they know what to bring from the ambulance.
Overdose Treatment In Clinical Settings
- When the ambulance arrives: they should be shown any empty bottles or packets of pills that the individual might have taken.
- Once the emergency team examines the individual and takes to the hospital: the doctors might administer activated charcoal, which can absorb the medication, pump the stomach to remove the medication and/or give the patient benzodiazepines to reduce agitation if any.
- In the case of serotonin syndrome: the patient might be given serotonin-blocking medication, intravenous sodium bicarbonate to resolve any possible cardiovascular complications and metabolic acidosis and/or intravenous fluids to manage blood pressure and counter dehydration.
- When the symptoms have been addressed: the patient will be kept in the hospital under observation for at least 12 hours.
The most important thing to remember in the case of an overdose on antidepressants is to address it as soon as possible and not wait for more symptoms to appear. For some antidepressants, such as MAOIs, severe symptoms can install after 24 hours after ingestion.
Don’t Allow Overdose Happening
For those who feel that antidepressants have taken control over their lives, there are clinics where they can find personalized substance abuse treatments and the help needed. The individual can try other treatments for depression after discussing it with a primary care provider, such as natural antidepressant supplements or a different medication if the current one is not appropriate.
- Gummin DD, Mowry JB, Spyker DA, Brooks DE, Osterthaler KM, Banner W. 2017 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 35th Annual Report. Clinical Toxicology (Philadelphia). 2018; 56(12): 1213-1415. doi: 10.1080/15563650.2018.1533727. https://www.ncbi.nlm.nih.gov/pubmed/30576252.
- Mandour RA. Antidepressants medications and the relative risk of suicide attempt. International Journal of Toxicology. 2012; 19(1): 42–46. doi:10.4103/0971-6580.94517. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3339244/.
- White N, Litovitz T, Clancy C. Suicidal antidepressant overdoses: a comparative analysis by antidepressant type. Journal of Medical Toxicology. 2008; 4(4): 238–250. doi:10.1007/bf03161207. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3550116/.
- McCain JA. Antidepressants and suicide in adolescents and adults: a public health experiment with unintended consequences?. Pharmacy and Therapeutics. 2009; 34(7): 355–378. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2799109/.
- Eizadi-Mood N, Aboofazeli E, Hajhashemi V, Gheshlaghi F, Badri S, Sabzghabaee AM. Effect of intravenous midazolam on cardiac parameters in acute tricyclic antidepressants poisoning. ARYA Atherosclerosis. 2016; 12(4): 195–200. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5266137/.